MAUDE Adverse Event Report: PENUMBRA, INC. POD 4; HCG, KRD

PENUMBRA, INC. POD 4; HCG, KRD
Catalog Number RBYPOD4
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing coil embolization in the inferior phrenic artery using pod4s.During the procedure, the physician felt resistance while advancing and withdrawing a pod4 at an area approximately 10 cm from the end of the lantern.Therefore, the lantern and pod4 were removed.Next, the physician attempted to remove the pod4 from within the lantern outside the patient; however resistance was met; subsequently the pod4 broke and the physician flushed the pod4 out of the lantern.The lantern was reinserted and the procedure was completed using three ruby coils, four other coils and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked and fractured in multiple locations.The embolization coil was detached from its pusher assembly and not returned for evaluation.The pull wire was distal to the distal detachment tip (ddt) and remained within the alignment feature.Conclusions: evaluation of the returned pod4 revealed that the pusher assembly was kinked and fractured.If the device is forcefully advanced against resistance, damage such as a kink may occur.Subsequently, if the kinked device is forcefully manipulated, damage such as a fracture may result.The lantern and the pod4 embolization coil identified in the complaint was not returned for evaluation.Therefore, the root cause of the reported resistance could not be determined.Further evaluation of the returned pod4 revealed that the embolization coil was detached from its pusher assembly.If the pusher assembly fractured segments are separated, the pull wire may retract out of the ddt, which allows the embolization coil to detach from its pusher assembly.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD 4
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8888868
Report Number3005168196-2019-01580
Device Sequence Number2683393
Product Code HCG
UDI-Device Identifier00814548013756
UDI-Public00814548013756
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/17/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/11/2026
Device Catalogue NumberRBYPOD4
Device Lot NumberF82810
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/17/2019
Supplement Date Received by Manufacturer09/10/2019
Initial Report FDA Received Date08/13/2019
Supplement Report FDA Received Date09/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005